Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2012, 6:21 PM CDT for Pecos County, Reeves County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 6:21 PM CDT (23:21 UTC)
- Expired
- May 8, 2012, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
326
WUUS54 KMAF 082321
SVRMAF
TXC371-389-090015-
/O.NEW.KMAF.SV.W.0121.120508T2321Z-120509T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT TUE MAY 8 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 715 PM CDT
* AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 29
MILES WEST OF FORT STOCKTON...MOVING NORTHEAST AT 25 MPH. THIS
STORM WILL CROSS I-10.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
WESTERN PECOS COUNTY...
FORT STOCKTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.
&&
LAT...LON 3125 10292 3082 10280 3074 10338 3084 10350
3102 10346
TIME...MOT...LOC 2321Z 245DEG 21KT 3093 10335
$$1 follow-up statement
228
WWUS54 KMAF 082348
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT TUE MAY 8 2012
TXC371-389-090015-
/O.CON.KMAF.SV.W.0121.000000T0000Z-120509T0015Z/
PECOS TX-REEVES TX-
648 PM CDT TUE MAY 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN REEVES AND NORTHWESTERN PECOS COUNTIES...
AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 22 MILES WEST OF FORT STOCKTON ON I-10...MOVING EAST AT
20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.
&&
LAT...LON 3125 10292 3082 10280 3074 10338 3084 10350
3102 10346
TIME...MOT...LOC 2348Z 251DEG 16KT 3094 10323
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:09 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 8, 2:09 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT TUE MAY 8 2012 SEVERE THUNDERSTORM WATCH NUMBER 268 IN EFFECT UNTIL 09/02Z. .DISCUSSION... COOL TEMPERATURES TODAY...AND NEAR TO BELOW NORMAL TEMPERATURES THE REST OF THE WEEK WILL PERSIST AS A SURFACE RIDGE REMAINS OVER THE AREA. HOWEVER...SOME HEATING WAS OCCURRING OVER THE HIGHER TERRAIN WHERE THE EDGE OF THE BETTER CLOUD COVER TERMINATED. LOW LEVEL UPSLOPE FLOW WILL COMBINE WITH INSTABILITY AROUND 1000 J/KG...MID LEVEL LAPSE RATES NEAR 7.5 C/KM AND 0 TO 6 KM BULK SHEAR AROUND 30KT TO PRODUCE STRONG TO SEVERE THUNDERSTORMS WITHIN THE NEXT FEW HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THE ATMOSPHERE FURTHER EAST IS MORE STABLE...DUE TO THE SURFACE RIDGE AND COOLER AIR...COMPLIMENTS OF EXTENSIVE CLOUD COVER. THEREFORE...DO NOT EXPECT THUNDERSTORMS TO PROGRESS TOO FAR EAST LATE THIS AFTERNOON AND EVENING. HAD TO TRIM POPS BACK OVER THE EAST DUE TO THE MORE STABLE AIR THAT WILL REMAIN THERE THE NEXT DAY OR TWO. DID LEAVE CHANCE OF POPS OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS EASTWARD THROUGH THE LOWER TRANS PECOS TONIGHT AND WEDNESDAY. AN UPPER LOW MOVING OVER NORTHERN BAJA THIS AFTERNOON WILL MOVE OVER THE AREA THURSDAY/ FRIDAY VIA NORTHERN MEXICO. THIS WILL KEEP POPS GOING MAINLY WEST OF THE PECOS THROUGH WEDNESDAY NIGHT. ON THURSDAY...THE UPPER LOW WILL NEAR THE REGION WITH SYNOPTIC SCALE LIFT INCREASING AHEAD OF IT. FURTHER ADJUSTMENTS TO POPS WILL BE LIKELY DUE TO EVENTUAL TRACK AND SPEED OF THE UPPER LOW...BUT THERE APPEARS TO BE A CHANCE OF RAIN FOR THE ENTIRE CWA THURSDAY AND THURSDAY NIGHT. AS THE UPPER LOW PASSES BY FRIDAY...DRIER CONDITIONS WILL PREVAIL AS ANOTHER SURFACE RIDGE DROPS SOUTH OVER THE REGION IN THE WAKE OF THE CUTOFF LOW. ADDITIONAL UA TROUGHS APPEAR LIKELY LATE THIS WEEKEND OR NEXT WEEK...SO MORE POPS MAY BE ON THE WAY...NOT TO MENTION A CONTINUATION OF THE RELIEF FROM THE HEAT. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 50 76 54 72 / 20 10 20 30 BIG SPRING TX 54 78 56 70 / 20 10 10 30 CARLSBAD NM 54 73 57 67 / 20 20 40 50 DRYDEN TX 61 78 61 71 / 50 40 60 70 FORT STOCKTON TX 54 75 57 65 / 30 30 40 60 GUADALUPE PASS TX 48 66 49 58 / 30 30 50 60 HOBBS NM 48 75 54 71 / 20 10 20 30 MARFA TX 51 67 49 62 / 40 40 60 70 MIDLAND INTL AIRPORT TX 53 78 56 69 / 20 10 20 40 ODESSA TX 54 72 56 69 / 20 10 20 50 WINK TX 52 78 58 69 / 20 20 30 60 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/67
Hazardous weather outlook, May 8, 1:48 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE MAY 8 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT TUE MAY 8 2012 /1248 PM MDT TUE MAY 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH THE BEST CHANCES ALONG THE RIO GRANDE AND LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. A FEW STORMS MAY BE SEVERE...MAINLY ALONG AND WEST OF A PINE SPRINGS TO BOQUILLAS LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEK. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION BY 4 PM CDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 8, 4:46 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT TUE MAY 8 2012 TXZ058-074-075-082230- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 446 PM CDT TUE MAY 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES SOUTHWEST OF TOYAVALE AT 446 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. &&
Special weather statement, May 8, 5:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT TUE MAY 8 2012 TXZ058-074-075-082315- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 531 PM CDT TUE MAY 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 615 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME SOUTH CENTRAL REEVES COUNTY AT 531 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 7, 8:03 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 7, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 63 min |
| May 7, 8:42 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 7, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 7, 9:40 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 65 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 57 min |
| May 7, 10:33 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| May 8, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 54 min |
| May 8, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| May 8, 6:46 PM CDT | River Flood Warning | MAF | Presidio | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.